The risk of liver toxicity in people with HIV taking antiretroviral therapy and isoniazid preventive therapy for tuberculosis is strongly associated with either hepatitis B co-infection or pre-existing liver enzyme elevations, according to international research.
People with both these characteristics had an almost 20-fold increase in their risk of hepatotoxicity compared to individuals who did not have these conditions at baseline.
Severe immunosuppression, viral load or alcohol consumption did not increase the risk. Tuberculosis (TB) is a leading cause of serious illness and death in people with HIV. Most of this morbidity and mortality occurs in resource-limited settings where there is a high burden of both HIV and TB.
The World Health Organisation (WHO) recommends antiretroviral therapy (ART) and isoniazid preventive therapy (IPT) to prevent TB in people with HIV. These therapies are much more effective when used in conjunction rather than alone. However, ART and isoniazid have overlapping interactions and toxicities, and both can cause potentially serious liver toxicities. For these reasons, some physicians are reluctant to initiate concomitant ART and IPT. Little is therefore known about the incidence of hepatotoxicity and its risk factors among people taking both these treatments.
Isoniazid-related hepatotoxicity may be accompanied by symptoms such as fatigue, nausea, abdominal pain and loss of appetite. In more severe cases jaundice, itching and confusion indicate the onset of liver damage. WHO recommends that people taking IPT should be warned to contact their healthcare provider immediately if they experience any of these symptoms.
To remedy the gap in knowledge regarding hepatotoxicity risk, investigators from the REMEMBER study of IPT conducted an analysis to determine the incidence of hepatotoxicity and its baseline risk factors among HIV-positive people with a very low CD4 cell count (below 50 cells/mm3) who were starting ART and IPT. The patients were recruited in ten low- and middle-income countries and were followed for 24 weeks after the initiation of therapy.
Data were collected on the patients’ baseline characteristics. An impaired liver function was defined as levels of AST and ALTs between 1.5 and 2.5 times the upper limit of normal. All the participants were screened for active hepatitis B infection.
The 426 participants had a median age of 35 years and half were male. Three-quarters were located in sub-Saharan Africa and the median baseline CD4 cell count was just 19 cells/mm3. Active hepatitis B virus (HBV) infection was present in 6% of people, 23% had elevated pre-treatment AST/ALTs and 3% had advanced fibrosis or cirrhosis. All the participants started efavirenz-based ART, almost all (97%) in combination with tenofovir/emtricitabine.
During the six months of follow-up, 31 individuals (7%) developed hepatotoxicity, defined as AST/ALT levels at least five times above the upper limit of normal. Twenty of these individuals stopped IPT, with four restarting the therapy once their liver function had normalised. Ten people temporarily stopped ART. Three people who developed hepatotoxicity were hospitalised but none died as a consequence of hepatotoxicity.
A significant minority of people (40%) reported less than 100% adherence to IPT. However, adherence rates to this treatment did not differ between individuals developing hepatotoxicity and those who did not.
After taking into account potential confounders, two baseline characteristics were identified as being associated with an increased risk of hepatotoxicity: raised pre-therapy AST/ALTs (OR = 3.6; 95% CI, 1.7-7.7, p = 0.001) and active infection with HBV (OR = 4.7; 95% CI, 1.7-12.9, p = 0.002).
The incidence of hepatotoxicity was 45% among people with both these baseline characteristics but was only 4% among people who, at baseline, had normal AST/ALTs and did not have HBV infection. Individuals with both elevated AST/ALTs and active HBV infection at baseline were almost twenty times (OR = 19.9; 95% CI, 5.3-74.3) more likely to develop hepatotoxicity during ART and IPT compared to participants who did not have these baseline risk factors.
The investigators warn that in people with hepatitis B taking isoniazid, hepatotoxicity could be an immune reconstitution inflammatory syndrome (IRIS) as a consequence of antiretroviral treatment rather than IPT. Approximately one in five people with HBV and HIV co-infection are likely to experience a hepatitis flare in the first three months after starting antiretroviral treatment. The authors suggest that IPT should be introduced after the risk of HBV-IRIS has passed in order to minimise the risk of hepatotoxicity.
“We report a high incidence of hepatotoxicity in people with advanced HIV taking IPT and ART,” conclude the researchers from the Centre for Biostatistics in AIDS Research, Harvard TH Chan School of Public Health, the Perelman School of Medicine at the University of Pennsylvania and Johns Hopkins University School of Medicine. “Those with raised AST/ALT or with HBsAg seropositivity at baseline need closer monitoring for hepatotoxicity. There is need for further research on alternative TB preventative regimens that are less hepatotoxic in people with advanced HIV.”
Background: Hepatotoxicity associated with isoniazid preventive therapy (IPT) and antiretroviral therapy (ART) has not been well studied in severely immunosuppressed people with HIV. Our objective was to determine risk factors for hepatotoxicity in severely immunosuppressed individuals taking IPT and ART.
Setting: Multicenter study in resource-limited settings with high burden of tuberculosis.
Methods: We conducted a secondary analysis of data from 1 randomized arm of the REMEMBER trial. The analysis includes participants with pre-ART CD4 cell counts of <50 cells/μL receiving IPT and ART for 24 weeks. Hepatotoxicity was defined as elevated aspartate aminotransferase (AST) or alanine aminotransferase (ALT) >5 × upper limit of normal or symptomatic hepatitis during IPT and ART. Logistic regression was used to identify baseline risk factors for hepatotoxicity. Time to occurrence of hepatotoxicity was estimated by the Kaplan–Meier method.
Results: Among 426 participants (53% male, median age 35 years, median CD4 count 19 cells/µL), 31 developed hepatotoxicity (7.3%). Raised pretreatment AST/ALT (odds ratio [OR] 3.6, 95% confidence interval [CI]: 1.7 to 7.7) and hepatitis B surface antigen (HBsAg) seropositivity at baseline (OR 4.7, 95% CI: 1.7 to 12.9) were significantly associated with an increased risk of developing hepatotoxicity. Participants with both raised AST/ALT and positive HBsAg had a higher risk (OR 19.9, 95% CI: 5.3 to 74.3) and earlier onset of hepatotoxicity than participants who did not have these conditions at baseline.
Conclusions: The incidence of hepatotoxicity during IPT and ART was high. Severely immunosuppressed individuals with raised pre-treatment AST/ALT or HBsAg seropositivity need closer monitoring for hepatotoxicity.
Ngongondo, McNeil; Miyahara, Sachiko; Hughes, Michael, D; Sun, Xin; Bisson, Gregory; Gupta, Amita; Kumwenda, Johnstone; Lavenberg, Jeffrey, A; Torres, Thiago, Silva; Nyirenda, Mulinda; Kidonge, Katende, Kenneth; Hosseinipour, Mina, C